Early onset baldness or erectile dysfunction? Which would you prefer?
That's the decision many men are facing as new information about the best-selling drug finasteride (sold as Propecia) comes to light.
A 26-year-old man named James found out firsthand just how dangerous the drug is to a young man's libido when he noticed a decline in his sexual appetite and stopped taking it. Contrary to original warnings from Merck, the pharmaceutical company that makes Propecia, James told the BBC that side effects don't stop when you go off the medication.
In fact, upon discontinuing the pill, James says he “more or less became completely impotent.” Even testosterone therapy isn't helping this young man regain his sex drive, and so he's now considering a penile implant.
Merck insists that this only happens to about 2 percent of all men taking the pill, but some U.S. and Irish researchers say those claims are false. They say the lasting effects are showing up in more and more men around the globe.
Says James on the matter, “Every day I wish could turn back the clock. It did work well for my hair, but the cost is ridiculous—losing my sex life. It's happening to lots and lots of men—and it's about time people woke up to it.”